• Eight patients with transfusion-dependent thalassemia major were given continuous intravenous infusions of the chelator, deferoxamine mesylate, to reduce iron overload. Within 5 to 9 days of starting the infusions, four patients developed a pulmonary syndrome of moderate to life-threatening severity characterized by tachypnea, hypoxemia, and a diffuse interstitial pattern on chest roentgenogram. Pulmonary function studies showed restrictive dysfunction. Lung biopsy showed diffuse abnormalities with alveolar damage, interstitial fibrosis, and inflammation. The inflammatory infiltrate comprised lymphocytes, eosinophils, and mast cells. Exposure of the biopsy specimen to fluorescein-conjugated anti-IgE antibody showed fixation of IgE to the mast cell surface, suggesting a hypersensitivity reaction. Detailed studies failed to identify an infectious agent. The temporal relationship between drug administration and lung disease, and the clinical similarities in the four affected patients, strongly suggested a cause and effect relationship. We recommend that therapy with continuous intravenous infusions of deferoxamine be monitored carefully with respect to pulmonary status.